A doctor infected with hepatitis B has passed the infection to at least two of his patients during joint replacement surgeries, according to a recent report by NBC News. The doctor had the chronic disease “for some time” without evidencing any symptoms, though it is still unknown how the patients actually contracted the virus.
During surgery, doctors are required to wear sterile gloves, a surgical mask, and full scrubs. This doctor had followed procedure, according to reports, but researchers guess that “tiny tears may have developed in the gloves, which allowed the infection to pass, though the doctor would’ve also had to have an open wound at the time.”
What is hepatitis B?
The hepatitis B virus is blood-borne and specifically affects the liver. Long term complications of hepatitis B can include scarring or hardening of the liver and liver cancer. Unfortunately, those infected might not exhibit symptoms of the disease for years after coming in contact with it. Of the 200 patients the surgeon operated on, 2 have active infections and 6 had developed symptoms previously, but “because they did not have active infections in their blood currently, researchers were unable to determine if the surgeon was responsible for the original exposure.”
Prevention of surgeon-to-patient infection
To prevent this type of situation, doctors should be tested regularly for blood-borne and other types of infectious diseases. Richard Console, a managing partner of a personal injury firm in Philadelphia, asserts, “Without regular screening, a doctor could potentially place hundreds of patients at risk for contracting a fatal disease.” Luckily, these types of cases are rare, but anyone who contracts an infection after surgery should always get themselves checked out immediately to be sure no medical malpractice has taken place.
Medical Malpractice Law News Brought To You By
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?